Alert archive / North Carolina / Special Weather Statements in 2013
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at May 17, 2013, 9:21 PM EDT for Greene County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2013, 9:21 PM EDT (01:21 UTC)
- Expired
- May 17, 2013, 10:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Newport/Morehead City, NC
County Greene County, NC
The radar
The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
906
WWUS82 KMHX 180121
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
921 PM EDT FRI MAY 17 2013
NCZ044-079-180215-
GREENE-PITT-
921 PM EDT FRI MAY 17 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 1015 PM EDT...
AT 921 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ARBA...OR ABOUT 8 MILES NORTHEAST OF LA GRANGE...MOVING NORTHEAST AT
15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SNOW HILL...
HOOKERTON...MAURY......LIZZIE...ORMONDSVILLE...ROUNDTREE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3564 7749 3544 7732 3538 7745 3543 7748
3541 7748 3542 7751 3538 7756 3537 7759
3538 7761 3536 7764 3535 7767 3538 7770
3537 7778 3542 7782
TIME...MOT...LOC 0121Z 235DEG 11KT 3539 7767
$$
8What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at May 17, 7:08 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 17, 7:08 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 708 PM EDT FRI MAY 17 2013 .SYNOPSIS... A WEAK BACK DOOR COLD FRONT WILL REMAIN STALL ACROSS THE REGION INTO SATURDAY...THEN WILL RETREAT TO THE NORTH AS A WARM LATE SATURDAY. ATLANTIC HIGH PRESSURE WILL BUILD INTO THE AREA EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... AS OF 705 PM FRIDAY...ONLY AN ISOLATED SHOWER IN THE ENTIRE FORECAST AREA A PRESENT SO HAVE REMOVED MENTION OF PRECIP EARLY. HOWEVER...MODELS IN GOOD AGREEMENT IN ADVECTING MOISTURE ACROSS THE REGION OVERNIGHT WITH THE FRONTAL BOUNDARY LIFTING NORTH TO THE US64 CORRIDOR PROVIDING WEAK SFC CONVERGENCE. CONFIDENCE IN THE MODELS NOT BEST AS IT HAS BEEN OVERDOING PCPN OF LATE BUT WILL MAINTAIN SLT CHC/CHC POPS FOR NORTHERN AREAS. LOWS MAINLY IN THE MID-UPPER 60S. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... AS OF 330 PM FRI...THE SFC BOUNDARY PROGGED TO REMAIN QUASI- STATION ACROSS THE NRN COUNTIES MUCH OF THE DAY WHILE MID LEVEL HEIGHTS GRADUALLY FALLS AS WEAK TROUGHING APPROACHES FROM THE WEST. MODELS CONTINUE TO ADVERTISE CHC POPS INLAND AND NRN TIER WITH MODERATE INSTABILITY THROUGH PEAK HEATING WITH CONVERGENCE ALONG THE FRONTAL AND SEABREEZE BOUNDARIES ONCE AGAIN. FLOW BECOMES SELY THROUGH THE DAY WHICH SHOULD BRING HIGHER DEWPOINTS AND BETTER INSTABILITY SO EXPECTING A BETTER COVERAGE OF CONVECTION TOMORROW. ONSHORE FLOW EXPECTED SLIGHTLY COOLER TEMPS TOMORROW WITH MID 80S INLAND AND MID TO UPPER 70S COAST. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... AS OF 230 PM FRIDAY...WEAK TROUGHING ALOFT SUNDAY AND MONDAY COUPLED WITH INCREASED LOW-LEVEL MOISTURE AS A WARM FRONT SURGES NORTH SHOULD LEAD TO ELEVATED CHANCES OF SHOWERS AND A FEW TSTMS SUNDAY AND MONDAY WITH HIGH CHANCE POPS ON SUNDAY AFTERNOON AND CHANCE ON MONDAY. RIDGING ALOFT SHOULD LIMIT PRECIPITATION ACROSS THE REGION TUESDAY AND WEDNESDAY...WITH ONLY DIURNALLY DRIVEN SHOWERS AND TSTMS AROUND TUESDAY AND NO POP FOR WEDNESDAY. AS A COLD FRONT APPROACHES ON THURSDAY ACCOMPANIED BY A BROAD MID-LEVEL TROUGH...MOISTURE SHOULD INCREASE FROM THE SOUTH WITH AGAIN POPS RAMPING UP AGAIN THURSDAY AFTERNOON AND ESPECIALLY THURSDAY NIGHT INTO FRIDAY. WITH NO REAL COOL AIR INTRUSIONS THROUGH THE EXTENDED PERIOD...TEMPERATURES SHOULD REMAIN FAIRLY STEADY WITH DAYTIME HIGHS GENERALLY IN THE LOWER TO MIDDLE 80S INLAND AND UPPER 70S ALONG THE COAST AND NIGHTTIME LOWS IN THE MIDDLE 60S. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... SHORT TERM /THROUGH SATURDAY/... AS OF 705 PM FRIDAY...FRONTAL BOUNDARY REMAINS STALLED ACROSS THE REGION TONIGHT...THEN GRADUALLY LIFTS NORTH SATURDAY. MODELS INDICATE SHOWERS POSSIBLY CONTINUING NRN RTES...ALONG THE US64/264 CORRIDORS...THROUGH MUCH OF THE OVERNIGHT AS MOISTURE AND WEAK TROUGHING APPROACH FROM THE WEST. VFR CONDITIONS EXPECTED TO DOMINATE OUTSIDE ISOLD TO SCT CONVECTION...ALTHOUGH COULD SEE LIGHT FOG DEVELOP LATE TONIGHT...ESPECIALLY IN AREAS THAT RECEIVE PCPN THIS EVENING. ISOL-SCT CONVECTION POSSIBLE AGAIN SAT AFTERNOON. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 230 PM FRI...WHILE MOST OF THE TIME WILL FEATURE VFR CONDITIONS...SCATTERED SHOWERS OR TSTMS COULD RESULT IN BRIEF DROPS TO MVFR...ESPECIALLY SUNDAY AND MONDAY. GIVEN LIGHT WINDS AND DEEP LOW-LEVEL MOISTURE...NIGHTTIME STRATUS AND FOG IS ALSO POSSIBLE THROUGH THE PERIOD WITH DROPS TO MVFR AND PERHAPS IFR STATUS. && .MARINE... SHORT TERM /THROUGH SATURDAY/... AS OF 705 PM FRIDAY...THE BACKDOOR COLD FRONT REMAINS STALLED ACROSS THE CENTRAL WATERS THIS EVENING WITH ELY FLOW MAINLY 10 KTS OR LESS OCRACOKE NORTH AND SWLY FLOW AOB 15 KT TO THE SOUTH WITH SEAS AROUND 2 TO 3 FT. EXPECT SIMILAR CONDITIONS THROUGH TONIGHT...THEN THE FRONTAL BOUNDARY WILL BEGIN TO SLOWLY LIFT NORTH ON SATURDAY WITH WINDS BECOMING SE 10-15 KT ACROSS THE NORTHERN WATERS AND SOUTH 10-15 KT ACROSS THE SOUTHERN WATERS. SEAS WILL BE 2-4 FT SATURDAY. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 240 PM FRIDAY...WINDS WILL FEATURE A SOUTHERLY COMPONENT THROUGHOUT THE EXTENDED PERIOD WITH HIGH PRESSURE CENTERED OFFSHORE AND MOST DISTURBANCES PASSING TO THE NORTH OF THE REGION. A FRONT WILL FINALLY PASS SOUTH OF THE AREA NEXT WEEKEND. PER LATEST WAVEWATCH AND LOCAL NWPS...WAVES SHOULD BE IN THE 2 TO 4 FOOT RANGE...BUT MAY BRIEFLY INCREASE TO 4 TO 6 FEET MONDAY AND MONDAY NIGHT OVER THE CENTRAL WATERS AS THE GRADIENT TIGHTENS A BIT AHEAD OF A MID-LEVEL SHORTWAVE. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...SK NEAR TERM...HSA/SK SHORT TERM...SK LONG TERM...CTC AVIATION...HSA/SK/CTC MARINE...HSA/SK/CTC
Hazardous weather outlook, May 17, 3:28 AM EDT, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 328 AM EDT FRI MAY 17 2013 NCZ029-044>047-079>081-090>095-098-103-104-180730- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 328 AM EDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 17, 9:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
921 PM EDT FRI MAY 17 2013
NCZ044-079-180215-
GREENE-PITT-
921 PM EDT FRI MAY 17 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 1015 PM EDT...
AT 921 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ARBA...OR ABOUT 8 MILES NORTHEAST OF LA GRANGE...MOVING NORTHEAST AT
15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SNOW HILL...
HOOKERTON...MAURY......LIZZIE...ORMONDSVILLE...ROUNDTREE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3564 7749 3544 7732 3538 7745 3543 7748
3541 7748 3542 7751 3538 7756 3537 7759
3538 7761 3536 7764 3535 7767 3538 7770
3537 7778 3542 7782
TIME...MOT...LOC 0121Z 235DEG 11KT 3539 7767
8The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:57 PM EDT | Special Weather Statement | MHX | Pitt | 63 min |
| May 17, 10:51 PM EDT | Special Weather Statement | MHX | Beaufort | 54 min |
| May 17, 11:44 PM EDT | Special Weather Statement | MHX | Craven | 46 min |
| May 18, 7:43 AM EDT | Special Weather Statement | MHX | Tyrrell | 32 min |
| May 18, 8:03 AM EDT | Special Weather Statement | MHX | Tyrrell | 57 min |
| May 18, 10:47 AM EDT | Special Weather Statement | MHX | Pitt | 58 min |
| May 18, 1:15 PM EDT | Special Weather Statement | MHX | Martin | 60 min |
| May 18, 2:08 PM EDT | Special Weather Statement | MHX | Craven | 67 min |
| May 18, 3:59 PM EDT | Special Weather Statement | MHX | Beaufort | 61 min |
| May 18, 4:53 PM EDT | Special Weather Statement | MHX | Pitt | 67 min |
| May 18, 4:58 PM EDT | Special Weather Statement | MHX | Washington | 62 min |
| May 18, 5:02 PM EDT | Special Weather Statement | MHX | Tyrrell | 58 min |
| May 18, 5:25 PM EDT | Special Weather Statement | MHX | Pitt | 65 min |
| May 18, 6:33 PM EDT | Areal Flood Advisory | MHX | Greene, Pitt | 87 min |
Nearby
Special Weather Statements in North Carolina, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.